Este artículo es de Acceso Abierto y puede ser descargado en su versión final desde nuestro repositorio
Consulte el artículo en la página del editor
Consulte la política de Acceso Abierto del editor


In this paper we prove error estimates for a piecewise Q1 average interpolation on anisotropic rectangular elements, i.e., rectangles with sides of different orders, in two and three dimensions. Our error estimates are valid under the condition that neighboring elements have comparable size. This is a very mild assumption that includes more general meshes than those allowed in previous papers. In particular, strong anisotropic meshes arising naturally in the approximation of problems with boundary layers fall under our hypotheses. Moreover, we generalize the error estimates allowing on the right-hand side some weighted Sobolev norms. This extension is of interest in singularly perturbed problems. Finally, we consider the approximation of functions vanishing on the boundary by finite element functions with the same property, a point that was not considered in previous papers on average interpolations for anisotropic elements. As an application we consider the approximation of a singularly perturbed reaction-diffusion equation and show that, as a consequence of our results, almost optimal order error estimates in the energy norm, valid uniformly in the perturbation parameter, can be obtained. © 2005 American Mathematical Society.


Documento: Artículo
Título:Error estimates on anisotropic Q1 elements for functions in weighted sobolev spaces
Autor:Durán, R.G.; Lombardi, A.L.
Filiación:Departamento de MatemáTica, Facultad de Ciencias Exactas y Naturales, Universidad de Buenos Aires, 1428 Buenos Aires, Argentina
Palabras clave:Anisotropic elements; Weighted norms
Página de inicio:1679
Página de fin:1706
Título revista:Mathematics of Computation
Título revista abreviado:Math. Comput.


  • Acosta, G., Lagrange and average interpolation over 3D anisotropic elements (2001) J. Comp. Appl. Math., 135, pp. 91-109. , MR1854446 (2002f:65152)
  • Apel, T., Interpolation of non-smooth functions on anisotropic finite element meshes (1999) Math. Modeling Numer. Anal., 33, pp. 1149-1185. , MR1736894 (2001h:65016)
  • Apel, T., Anisotropic finite elements: Local estimates and applications (1999) Series "Advances in Numerical Mathematics", , Teubner, Stuttgart. MR1716824 (2000k:65002)
  • Apel, T., Lube, G., Anisotropic mesh refinement for a singularly perturbed reaction diffusion model problem (1998) Appl. Numer. Math., 26, pp. 415-433. , MR1612364 (99j:65192)
  • Apel, T., Nicaise, S., The finite element method with anisotropic mesh grading for elliptic problems in domains with corners and edges (1998) Math. Meth. Appl. Sci., 21, pp. 519-549. , MR1615426 (99f:65160)
  • Babuska, I., Kellog, R.B., Pitkaranta, J., Direct and inverse error estimates for finite elements with mesh refinement (1979) Numerische Mathematik, 33, pp. 447-471. , MR0553353 (81c:65054)
  • Boas, H.P., Straube, E.J., Integral inequalities of Hardy and Poincare Type (1988) Proc. Amer. Math. Soc., 103, pp. 172-176. , MR0938664 (89f:46068)
  • Brenner, S.C., Scott, L.R., The mathematical theory of finite element methods (1994) Texts in Applied Mathematics, 15. , Springer, Berlin. MR1278258 (95f:65001)
  • Ciarlet, P.G., (1978) The Finite Element Method for Elliptic Problems, , North-Holland, Amsterdam. MR0520174 (58:25001)
  • Clement, P., Approximation by finite element functions using local regularizations (1975) Rev. Fran. Autom. Inform. Rech. Oper. Ser. Rouge Anal. Numer., R-2, pp. 77-84. , MR0400739 (53:4569)
  • Davies, E.B., (1995) Spectral Theory and Differential Operators, , Cambridge University Press, Cambridge. MR1349825 (96h:47056)
  • Durán, R.G., Error estimates for narrow 3-d finite elements (1999) Math. Comp., 68, pp. 187-199. , MR1489970 (99c:65200)
  • Durán, R.G., Muschietti, M.A., An explicit right inverse of the divergence operator which is continuous in weighted norms (2001) Studia Mathematica, 148, pp. 207-219. , MR1880723 (2002m:42012)
  • Grisvard, P., Elliptic problems in nonsmooth domains (1985) Monographs and Studies in Mathematics, 24. , Pitman, MR0775683 (86m:35044)
  • Han, H., Kellogg, R.B., Differentiability properties of solutions of the equation -ε2 Δu + ru = f(x, y) in a square (1990) SIAM J. Math. Anal., 21, pp. 394-408. , MR1038899 (91e:35025)
  • Li, J., Wheeler, M.F., Uniform convergence and superconvergence of mixed finite element methods on anisotropically refined grids (2000) SIAM J. Numer. Anal., 38, pp. 770-798. , MR1781203 (2001f:65137)
  • Marcus, M., Mizel, V.J., Pinchover, Y., On the best constant for Hardy's inequality in ℝn (1998) Trans. of the AMS, 350 (8), pp. 3237-3255. , MR1458330 (98k:26035)
  • Al Shenk, N., Uniform error estimates for certain narrow Lagrange finite elements (1994) Math. Comp., 63, pp. 105-119. , MR1226816 (94i:65119)


---------- APA ----------
Durán, R.G. & Lombardi, A.L. (2005) . Error estimates on anisotropic Q1 elements for functions in weighted sobolev spaces. Mathematics of Computation, 74(252), 1679-1706.
---------- CHICAGO ----------
Durán, R.G., Lombardi, A.L. "Error estimates on anisotropic Q1 elements for functions in weighted sobolev spaces" . Mathematics of Computation 74, no. 252 (2005) : 1679-1706.
---------- MLA ----------
Durán, R.G., Lombardi, A.L. "Error estimates on anisotropic Q1 elements for functions in weighted sobolev spaces" . Mathematics of Computation, vol. 74, no. 252, 2005, pp. 1679-1706.
---------- VANCOUVER ----------
Durán, R.G., Lombardi, A.L. Error estimates on anisotropic Q1 elements for functions in weighted sobolev spaces. Math. Comput. 2005;74(252):1679-1706.